Many Medications Have Side Effects on Your Oral Health
Generally speaking, medicines are designed to make you feel better. But all drugs, whether taken by mouth or injected, come with a risk of side effects, and hundreds of drugs are known to cause oral issues. Medicines used to treat cancer, high blood pressure, severe pain, depression, allergies and even the common cold can have a negative impact on your dental health.
Some of the most common mouth-related (oral) side effects of medications are listed below.
Some drugs can reduce the amount of saliva in your mouth, causing an uncomfortably dry mouth. Without enough saliva, the tissues in the mouth can become irritated and inflamed. This increases your risk for infection and gum disease. Antihistamines and other drugs can cause a decrease in saliva, leaving your mouth prone to soft tissue inflammation, pain and infection.
Dry mouth can be a bothersome problem. However, many times, the benefits of using a medicine outweigh the risks and discomfort of dry mouth. Alleviate dry mouth by drinking more water or using sugarless lozenges or gum to stimulate the flow of saliva. Artificial saliva or, in some cases, medication may be recommended by your dentist or physician.
More than 400 medications are known to cause dry mouth. Dry mouth is also a side effect of certain chemotherapy medicines.
Some medications can cause a buildup of gum tissue, a condition called “gingival overgrowth.” Gum tissue becomes so swollen that it begins to grow over the teeth. Gingival overgrowth increases your risk of periodontal disease. Swollen gum tissue creates a favorable environment for bacteria, which can damage surrounding tooth structures.
Gum tissue overgrowth is associated with anti-seizure medications, immunosupressant drugs such as those taken by organ transplant patients, and calcium channel blockers taken by heart patients. Studies suggest that gum tissue overgrowth can be controlled if meticulous oral hygiene is started at the same time or before medication is taken. Tissue overgrowth can complicate oral hygiene. Sometimes, a gingivectomy (a procedure used to remove excess tissue) may be necessary.
Certain inhaler medications used for asthma may lead to a yeast infection in the mouth called oral candidiasis. Rinsing your mouth out with water after using an inhaler can help prevent this side effect.
Inflammation of the Lining Inside of the Mouth
Mucositis is inflammation of the moist tissue lining the mouth and digestive tract. This tissue is called the mucous membrane. Mucositis is a common side effect of chemotherapy treatment. Doctors think that certain chemotherapy drugs, including methotrexate and 5-fluorouracil, trigger a complex pattern of biological changes that damage the cells that make up the mucous membranes. Mucositis causes painful swelling of the mouth and tongue and can lead to bleeding, pain, and mouth ulcers. The condition can make it difficult to eat.
A mouth ulcer refers to an open (ulcerated) sore that occurs inside the mouth or on the tongue. Mouth ulcers are often compared to “craters” because they have a hole in the middle. This hole is actually a break in the moist tissue (mucous membrane) that lines the mouth. Mouth sores may also be called canker sores.
Taste Changes, Including Metallic Taste
Sometimes, a medication can alter your sense of taste. A change in the body’s ability to sense tastes is called dysgeusia. Some drugs can make food taste different, or they can cause a metallic, salty, or bitter taste in your mouth. Taste changes are especially common among elderly patients who take multiple medications.
Usually the taste changes are temporary and go away when you stop taking the medicine.
Chemotherapy drugs, including methotrexate and doxorubicin, are a common cause of taste changes.
Reduced blood clotting is a result of aspirin and prescribed anticoagulants, like heparin or warfarin. These medications are prescribed to treat strokes or heart disease, but can cause bleeding problems during oral surgery or periodontal treatment. If you’re having dental treatment, talk to your dentist about these medications, especially if the dental procedure involves bleeding.
Long-term use of sweetened medications can lead to tooth decay. Sugar is an added ingredient in many types of drug products, from vitamins and cough drops to antacids and syrup-based medications. Rinse your mouth out after using such products, or ask your doctor or pharmacist if there is a sugar-free alternative.
In the 1950s, doctors discovered that the use of tetracycline antibiotics during pregnancy led to brownish-colored teeth in children. When a person takes tetracycline, some of the medicine settles into the calcium that the body uses to build teeth. When the teeth grow in, they are a yellowish-color, and they gradually turn brown when exposed to sunlight.
Tetracycline, however, does not cause tooth discoloration if taken after all teeth are formed. It only causes a change in tooth color if you take the medicine before the primary or secondary teeth come in.
Today, tetracycline and related antibiotics are not recommended during pregnancy or in young children (under age 8) whose teeth are still forming.
Cosmetic dentistry techniques like veneers, crowns, bonding procedures, or, in some cases, bleaching may be used to lighten teeth with tetracycline stains.
Talk Medications with Your Dentist
Your dentist, not just your doctor, should always know about all the medications you are taking, including over-the-counter products, vitamins and supplements.
Sources: American Dental Association, WebMD
Many Medications Have Side Effects on Your Oral Health